Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

July 24, 2018Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Jul 24, 2018, 2:50 PM EDT for Oswego County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 2:50 PM EDT (18:50 UTC)
Expired
Jul 24, 2018, 3:45 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 22 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS81 KBUF 241850
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
250 PM EDT TUE JUL 24 2018

NYZ006-007-241945-
Jefferson-Oswego-
250 PM EDT TUE JUL 24 2018

...A BAND OF HEAVY SHOWERS WILL CONTINUE TO AFFECT CENTRAL JEFFERSON 
AND NORTH CENTRAL OSWEGO COUNTIES...

At 246 PM EDT, a band of heavy showers was located from near Mexico 
to near Theresa, moving northeast at 25 mph.

Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Pulaski, Adams,
Glen Park, Selkirk Shores State Park, Mexico Point State Park, Adams
Center and Redwood.

This includes Interstate 81 between exits 34 and 48.
 
Torrential rainfall is occurring with these showers, and may cause 
localized flooding and ponding of water on roadways. Motorists 
should slow down if they encounter these heavy showers as visibility 
will be greatly reduced in heavy rain. Do not drive your vehicle 
through flooded roadways.

LAT...LON 4427 7556 4388 7582 4388 7584 4384 7584
      4336 7615 4343 7632 4436 7577
TIME...MOT...LOC 1846Z 205DEG 23KT 4400 7588 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 24, 10:27 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 10:27 AM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1027 AM EDT Tue Jul 24 2018

.SYNOPSIS...
Our region will remain situated between weakening low pressure over
the Ohio Valley and strong high pressure off the Atlantic coastline
through Wednesday...thereby maintaining a persistent southerly flow
of tropical warmth and humidity across our region through midweek.
This will in turn promote a continuation of unsettled conditions...
particularly tonight and Wednesday when an initial weak cold front
will interact with the tropical airmass as it slowly pushes toward...
and then across our region. A second and stronger cold front will
then cross our region Thursday night and Friday along with much
more scattered showers...with much cooler and drier weather then
following for the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today and tonight our region will remain situated between a slowly
encroaching upper level trough draped from the Central Great Lakes
to the Tennessee Valley and its attendant weak surface cold front...
and strong vertically stacked ridging over the western Atlantic. As
a result...we will remain embedded within a deep southerly flow of
very warm air that will also feature tropical humidity levels...as
evidenced by precipitable water values reaching as high as 2 to 2.25
inches and surface dewpoints that will continue to range within a
few degrees of 70.

As we move through the afternoon and early evening hours...conditions
should generally become more unsettled as daytime heating leads to
renewed modest to moderate amounts of diurnal instability...and as
the large-scale trough to our west begins to impinge on our western
periphery and provide a little more in the way of synoptic support
for ascent via subtle height falls and attendant channelled shortwave
energy/DCVA. This should result in an overall increase in convective
coverage as we push through this afternoon and evening...with the most
numerous/widespread activity first developing across our far eastern
zones (in conjunction with the aforementioned weak low level jet)...
and then later across far western New York where the advancing trough/
above forcing interacts with what should be a somewhat more unstable
airmass arising from more plentiful morning sunshine/resultant
stronger diurnal heating. In between...convection will also likely
become somewhat more numerous as we push through this afternoon...
though probably not to the degree that it will across far western
and eastern portions of our area.

Tonight the upper level trough will make greater inroads into our
area...with its attendant weak surface cold front also pushing
eastward to our western doorstep by Wednesday morning. With both
the upper trough and front thus providing increasing large-scale
lift of our very warm and humid airmass via a combination of height
falls/DCVA aloft and increasing low level convergence...showers
should continue to become more widespread across our region as the
night progresses...with some embedded thunderstorms also at least
persisting through the evening hours. With this in mind...have
increased PoPs up into the categorical range pretty much areawide
tonight.

As was the case yesterday...the continued tropical nature of our
airmass and resultant tall/skinny CAPE profiles will keep any
concerns for severe storms to a minimum...with the main threat
from any heavier showers/storms instead coming in the form of
locally heavy rainfall and flooding. With a decent flow remaining
in place aloft though...this would likely require the development
of areas of training and/or elongated banding to come to fruition.

Otherwise...conditions will remain decidedly uncomfortable through
tonight...thanks to the previously mentioned dewpoints and highs
ranging in the upper 70s to mid 80s today...and lows ranging from
the mid 60s to lower 70s tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
...Tropical Downpours to Heighten Localized Flood Potential...

A plume of rich...sub tropical moisture extending from the Bahamas
and the Southeast Coast northward across the Mid Atlantic region to
New York state will continue to fuel heavy showers and thunderstorms
at the start of this period. This impressive atmospheric river is
the combined product of a prolonged southeast flow generated from a
highly anomalous ridge anchored off the coast and a persistent
longwave trough over the Upper Great Lakes and Ohio Valley...the
latter of which being blocked from its typical progression by the
former. The core of the deep wedge of moisture would have been
centered directly over our forecast area during the twenty four
hours leading up to this period...but fortunately for our forecast
area...as we turn the page to Wednesday it is forecast to shift east
to New England. For our purposes...the soupy sub tropical airmass
will be defined by PWAT values near 2 inches and muggy surface dew
points that will be close to 70.

As we open this forecast period Wednesday morning...a swath of
moderate to heavy showers and thunderstorms should be found just
east of Lake Erie and the Niagara Frontier. This activity will be
pushed east during the course of the day as a robust shortwave
crossing the Canadian prairies and Upper Mississippi Valley will
help to dislodge the nearly stationary mid level trough over the
Ohio Valley. Meanwhile at the surface...a pseudo cold front will
advance across the eastern counties. This feature will not have any
true baroclinicity associated with it and will little if any real
airmass change in its wake...so to call it a cold front would be a
stretch. In any case...low level convergence in advance of this
boundary will supplement the main lifting being done by being under
the right rear entrance region of a 100kt H25 jet over Quebec. The
forcing from the two will be maximized over the far western counties
in the hours leading up to daybreak Wednesday with the axis of this
significant forcing steadily trudging to the east during the course
of the day. The strong synoptic forcing will be supplemented by an
already unstable airmass...one that will average 500 to as much as
1000 j/kg of CAPE. The associated tall 'skinny' CAPE profiles will
support showers and storms that will be very efficient at producing
tropical downpours in the moisture rich environment. Finally...MBE
vectors suggest training cells in the southerly flow...so there is
no doubt that there will be a heightened concern for localized
hydro concerns. The larger basins should average an inch or less of
rainfall on Wednesday...short of the one to three inch flash flood
guidance. That being said...there will be small basins where
significantly higher rainfall will be possible so this will deserve
close attention for the threat of flash flooding. The greatest risk
for problematic rainfall on Wednesday will be EAST of the Genesee
Valley. Will keep the mention of heavy rain in the forecast with
attention also being given to the risk of flooding in the Hazardous
Weather outlook.

As we progress through Wednesday night...the long lived trough will
pass through our region while the deep plume of moisture will be
shoved to the east across New England. This will allow the showers
to taper off from west to east during the course of the night with
partial clearing even being experienced over the western counties.
Additional rainfall amounts of a half inch will be possible across
the Eastern Lake Ontario region.

On Thursday...a large Autumn like closed low will settle over the
Upper Great Lakes...while weak surface based ridging and a
pronounced dry slot will traverse the Lower Lakes and our forecast
area. While this will promote dry weather across the region for the
vast majority of the day...a cold front associated with the large
upper level storm over the Upper Great Lakes will approach our
region late in the day. This could spark a few showers over the far
western counties by dinner time. Otherwise it will feel a little
more comfortable Wednesday as dew points will be in the low to mid
60s as opposed to the lower 70s.

The aforementioned cold front will slowly push through our region
Thursday night. This could generate more scattered showers...
however QPF should be insignificant...remaining under a tenth of an
inch.

On Friday...the cold front that pushed through most of the region
during the previous night is forecast to get hung up just to our
southeast as it becomes parallel to the broad cyclonic mid level
flow. While a pronounced dry slot will be found across the Niagara
Frontier and Thousand Islands region...the environment south of that
will be moist enough and close enough in proximity to the stalled
frontal boundary to continue to support scattered shower activity.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Broad troughiness will be found over the Great Lakes during this
period...so while the weather will not be completely benign...we can
anticipate somewhat more comfortable conditions. In fact...
temperatures may run a couple degrees below normal as we start this
three day stretch before our airmass warms a bit heading into the
new week.

On Saturday...there is a suggestion by the bulk of the medium range
ensemble members that a shortwave will push a weak secondary cold
front across the region. This could touch off a few nuisance showers
although the vast majority of the day will be rain free. As
mentioned in the opening...it will be on the cool side of normal as
H85 temps between 10 and 12c will only support max temps within a few
degrees of 75. Normals for this time of year are closer to 80.

Any showers that do develop will quickly give way to at least
partial clearing Saturday night. The most interesting thing about
this particular night is that H85 temps around 10c will be low
enough to support some instability over the lakes. Given the
relative dryness of the synoptic environment though...would not
anticipate more than a little extra strato-cu downwind of each lake.

Weak surface based ridging will build across the Lower Great Lakes
during the day Sunday. Given the limited moisture being
advertised...am having trouble justifying the pcpn being spit out by
some of the ensembles. Will ignore this and go with a partly sunny
day while adding a few degrees to the afternoon temperatures.

As we head out into the new work week...the mainstream guidance
packages once again diverge in resolving over the center of the
country. The two camps include bringing a system out of the Lower
Ohio Valley on Monday with showers overspreading our forecast
area...while the other camp delays the arrival of any showers until
late Monday night or Tuesday. To avoid flip flopping...will shave
back on the pops a bit from continuity while maintaining at least
some mention for showers. Needless to say...confidence in this
forecast is lower than normal.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...

After some morning showers across the far eastern Finger Lakes
and North Country, there will be redevelopment of more numerous
showers and scattered thunderstorms as we progress through the
afternoon hours. Some of these could produce very heavy rain
and attendant brief/localized reductions to IFR/MVFR. Meanwhile
outside of these...general VFR flight conditions will continue
to otherwise prevail.

Tonight expect fairly numerous to widespread showers and
scattered thunderstorms. Some of these could again contain very
heavy rainfall...resulting in a continued potential for brief/
localized reductions to MVFR/IFR...even though flight conditions
should again predominantly be VFR.

Outlook...
Wednesday...VFR/MVFR in occasional showers and thunderstorms.
Thursday and Friday...Mainly VFR with scattered showers.
Saturday...Mainly VFR with a slight chance of showers.

&&

.MARINE...
Continued unsettled weather is expected through Wednesday...as
a warm and humid airmass will support increasingly numerous to
widespread showers and thunderstorms...along with attendant
locally higher winds and waves. Outside of these...winds and
waves will remain below Small Craft Advisory levels.

Following the passage of an initial weak cold front during the
course of Wednesday...much drier conditions will then return for
the rest of the week...with just some additional scattered showers
marking the passage of a secondary cold front Thursday night and
Friday. Otherwise...winds and waves will continue to be sub-
advisory level in nature.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/JJR
NEAR TERM...Church/JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...Church/JJR
MARINE...Church/JJR
Hazardous weather outlook, Jul 24, 4:51 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
451 AM EDT Tue Jul 24 2018

NYZ001-002-010>012-019-020-085-250900-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
451 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms late today and tonight could contain
tropical downpours capable of producing localized poor drainage
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The threat for torrential downpours will persist into early Wednesday
morning before the coverage of the heavier showers shifts to the
east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-021-250900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
451 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms late today and tonight could contain
tropical downpours capable of producing localized poor drainage
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The threat for torrential downpours will persist through the day
Wednesday. While most areas will pick up an inch to an inch and a
half of rain in a 24 to 36 hour period...significantly higher amounts
will be possible where heavy showers and storms train over the same
area. This could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
451 AM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

RSH

In the hours before

Special weather statement, Jul 24, 2:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
250 PM EDT TUE JUL 24 2018

NYZ006-007-241945-
Jefferson-Oswego-
250 PM EDT TUE JUL 24 2018

...A BAND OF HEAVY SHOWERS WILL CONTINUE TO AFFECT CENTRAL JEFFERSON
AND NORTH CENTRAL OSWEGO COUNTIES...

At 246 PM EDT, a band of heavy showers was located from near Mexico
to near Theresa, moving northeast at 25 mph.

Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Pulaski, Adams,
Glen Park, Selkirk Shores State Park, Mexico Point State Park, Adams
Center and Redwood.

This includes Interstate 81 between exits 34 and 48.

Torrential rainfall is occurring with these showers, and may cause
localized flooding and ponding of water on roadways. Motorists
should slow down if they encounter these heavy showers as visibility
will be greatly reduced in heavy rain. Do not drive your vehicle
through flooded roadways.

LAT...LON 4427 7556 4388 7582 4388 7584 4384 7584
      4336 7615 4343 7632 4436 7577
TIME...MOT...LOC 1846Z 205DEG 23KT 4400 7588

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:50 PM EDTSpecial Weather StatementBUFChautauqua55 min
Jul 24, 7:08 PM EDTFlash Flood WarningBUFChautauqua4 hr

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.